When you take a vitamin or supplement, you're likely focused on the benefits: closing a gap in your nutrition, for example, or helping you battle a cold. But if you have a skin reaction after taking one of these products, you might wonder: Can you get a rash or hives from vitamins?
In short: Yes. While not common, there's a chance you can break out in hives from vitamins or get a skin rash from an iron supplement, vitamin C or other nutrient. These are typically symptoms of an allergic reaction, although it doesn't necessarily mean you're allergic to the nutrient itself.
Video of the Day
Here, learn why vitamins can cause hives, rashes or other allergic reactions and what to do if you experience these symptoms.
If you have hives or a rash along with trouble breathing, throat tightness, nausea or vomiting, dizziness or fainting, get medical help right away, as these may be symptoms of anaphylaxis, which can be life-threatening.
What Causes Hives or a Rash From Vitamins?
While vitamin supplements can help maintain your daily essential intake of vitamins and minerals, developing hives or any other complication after taking them can be an alarming sign. You may be allergic to an inactive ingredient in the supplement, such as milk proteins or wheat proteins, or you may be allergic to the vitamin itself (although the latter is rare).
During an allergic reaction, a portion of the supplement is identified by the immune system as a dangerous substance, even though it's safe for consumption. The body creates immunoglobulin E antibodies that attack the allergen, according to the American Academy of Allergy, Asthma & Immunology (AAAI). These antibodies cause mast cells in soft tissue to produce histamine, a chemical that can lead to inflammation and swelling.
Hives or rashes are a symptom of a mild allergic reaction, according to the National Library of Medicine. But keep in mind that once you've had a mild allergic reaction, you're more likely to have a severe reaction the next time you're exposed to the allergen.
Hives are caused by increased levels of histamine in the top layers of the skin. The increased histamine leads to irritation and inflammation, which triggers an outbreak of hives.
Hives are itchy, red, swollen welts on the skin that can develop in various shapes and sizes, according to AAAI. They can form anywhere on your body in a matter of minutes and can move from one area of your body to another.
Can vitamins cause a rash? The answer is yes, and these skin rashes can look different in each person.
An allergic rash develops as a result of your immune system mistaking a substance (like food, skin-care products, cleaning products, pollen, etc.) as dangerous. Instead of identifying vitamins (like iron or vitamin C) as safe, your immune system reacts to the supplement as if it were a toxin, according to AAAI.
In response, the body releases chemicals to fight against the vitamin supplement. This causes inflammation in soft tissues throughout the body, including the skin.
Sometimes, allergies to a certain food or vitamin can present as eczema or dry, itchy skin. In this case, medicated creams for eczema or oatmeal baths may temporarily relieve symptoms, per the National Eczema Association.
Allergy to Iron Supplements
It's possible to get a rash from an iron supplement. You may be allergic to ferrous sulfate (the oral version of iron). Iron allergy symptoms may include a "ferrous sulfate rash," which is swollen, itchy, red and burning skin, according to the Memorial Sloan Kettering Cancer Center (MSKCC).
On the other hand, an allergic reaction to iron tablets may actually be triggered by another ingredient in the supplement, such as tartrazine (a type of yellow food coloring) or sulfites, per MSKCC. Or you could be reacting to milk, soy or wheat byproducts.
If you think you have an allergy to iron pills, talk to your doctor, who may recommend allergy testing or prescribe you a different supplement with fewer additives.
Can Anemia or Low Iron Cause Hives?
Many people who take iron supplements do so because they have low iron. If you don't have enough iron in your blood, you are considered to have a type of iron deficiency called anemia, per the Cleveland Clinic. While iron supplements can trigger a rash for some people, others may experience hives or a rash from low iron.
It's not clear why anemia can cause a skin rash. An anemic rash usually looks like tiny red or purple dots on the skin called petechiae, and it can be itchy, per the Cleveland Clinic.
If you have a low-iron rash, see your doctor. They may prescribe topical steroids or oral antihistamines to treat your symptoms, per the Cleveland Clinic. But they'll also need to treat the underlying cause of your low iron, either through supplements, dietary changes, blood transfusions or, in extreme cases, a bone marrow transplant.
Rash From Vitamin C
If you've taken a high dose of vitamin C and had a skin reaction, you might wonder if too much vitamin C can cause a rash. However, the symptoms of a vitamin C overdose are usually different. If you have a rash from vitamin C, it's more likely you've had an allergic reaction, according to the Cleveland Clinic.
Other symptoms of an allergy to vitamin C (or one of the inactive ingredients in your supplement) might include itching, hives and swelling of the face, lips, tongue and throat.
If you notice these side effects from vitamin C on your skin, stop taking the supplement and call your doctor. They can run tests to determine what part of the supplement you're allergic to and help you find alternative supplements that won't cause a reaction.
Vitamin C Toxicity
While this supplement is generally safe when taken at recommended levels, too much vitamin C can cause toxicity. A vitamin C overdose doesn't usually cause a rash, hives or other skin effects; rather, side effects include diarrhea, nausea, abdominal cramps and flatulence. Too much vitamin C can also affect the composition of your urine and lead to an increased risk of kidney stones, per Harvard Health Publishing.
If you think you may have taken too much vitamin C, you should contact a poison control center or go to the emergency room, according to the Cleveland Clinic.
The maximum recommended daily intake of vitamin C is 2,000 milligrams. Taking more may result in vitamin C toxicity, per the Mayo Clinic.
Topical Vitamin C and Skin Irritation
Topical vitamin C has many benefits for the skin, including improving skin's texture and appearance and protecting it from the sun's harmful UV rays, according to Harvard Health Publishing. But like any skin-care product, vitamin C can have side effects on the skin, such as itching, a rash or other skin irritation.
To avoid these effects, start slowly: Try applying a small amount of the serum every other day at first, working up to daily application, per Harvard Health Publishing. You can also try doing a patch test, where you apply the serum to only a small area of skin at first to see if you have a reaction.
If you still have skin irritation, stop using the product and make an appointment with a dermatologist. They can help you determine what's causing your reaction and recommend a different product that might work better for you.
Testing for Vitamin Allergies
If you experience hives, skin rashes or any other adverse symptoms when taking a vitamin, your doctor will recommend you see an allergist to perform tests to identify which substance is triggering the allergic reaction.
The different types of allergy tests include, per the AAAI:
- A skin test: This uses a small amount of different substances and injects them under your skin. If you're allergic to one or more of the substances, your skin will become inflamed, red and swollen within 15 minutes.
- A blood test: This may be required to clinically diagnose your condition. During a blood test, a sample of your blood is exposed to the suspected allergen to determine whether or not your blood creates IgE antibodies.
Treatment for Vitamin Allergies
If you are diagnosed with an allergy to vitamin supplements (like iron supplements or vitamin C), however, the most effective treatment is to avoid the use of that supplement and whatever products contain the ingredient you are allergic to, per the American College of Allergy, Asthma & Immunology (ACAAI).
For some people, you may be able to eat certain foods containing vitamin C or iron even if you're allergic to the supplement version, per the Cleveland Clinic. Some foods high in vitamin C include oranges, bell peppers and strawberries. And many cereals, whole grains and green leafy vegetables are good sources of iron.
- National Library of Medicine: "Allergic Reactions"
- American Academy of Allergy, Asthma and Immunology: "Allergic Skin Conditions"
- AAAI: "Allergic Reaction"
- AAAI: "Hives"
- Mayo Clinic: "Iron Deficiency in Children"
- Mayo Clinic: "Vitamin C"
- Cleveland Clinic: "Anemia"
- NHS: "Iron: Vitamins and Minerals"
- Harvard Health Publishing: "High-dose vitamin C linked to kidney stones in men"
- National Eczema Association: "Top 7 Natural and Alternative Treatments for Eczema"
- Mayo Clinic: "Is it possible to take too much vitamin C?"
- AAAI: "Allergy Testing"
- ACAAI: "Food Allergy Avoidance"
- Cleveland Clinic: "Vitamin C Tablets"
- Cleveland Clinic: "Anemia Rash"
- Memorial Sloan Kettering Cancer Center: "Ferrous Sulfate"
- Harvard Health Publishing: "Why Is Topical Vitamin C Important for Skin Health?"